Are You Taking Too Many Prescriptions?

Medicines are a tricky thing.

They can be lifesaving — when used appropriately. Sometimes, they are prescribed when they shouldn’t be; they are not prescribed when they should be; or we don’t take them correctly. When patients are taking a multitude of medicines, it’s called polypharmacy. This may be dangerous because it is hard to predict how several medications are going to interact. That includes prescription drugs, over-the-counter medicines, and herbal supplements.

Polypharmacy is often defined as the consumption of five or more medicines, and/or supplements, on a daily basis. In one 2016 study, 100 patients, both men and women over age 65, were admitted to a hospital. More than half of the patients received five to nine different drugs. On admission, more than 52 percent of potential drug-drug interactions were observed.

Dr. Stephen Avallone, a physician with the University of Miami Health System, agrees that polypharmacy is a big problem, especially in the elderly. He urges patients to sit with their doctors and go over all the medications they are taking, including vitamins and herbal supplements.

“During an initial visit, we often reconcile medications with the health issues in a patient’s file,” he says. “Those medications and supplements that are not aligned with a particular condition are usually the first to be considered for removal from a person’s medical regimen.”

Too many medications can be harmful

Sleeping pills, anti-anxiety medications, and other medications may interfere with cognitive function and some combinations may put a patient at risk for injury.  For instance, if you wake up groggy in the middle of the night after taking a sleep aid, you could trip and fall, leading to hip fracture requiring hip replacement, says Dr. Avallone.

Pharmacists have programs that alert them to potential interactions between two drugs. Unfortunately, it isn’t possible to accurately predict the side effects or clinical effects of a combination of drugs, because the effects also vary among individuals, due to each individual’s genetic make-up.

“Excessive supplement use can also interfere with prescribed medications in some cases,” adds the doctor. “In an effort to stay well, sometimes people can take too much of a certain supplement or vitamin and don’t realize that it may be harmful rather than helpful.”

For example, high doses of Vitamin C may cause kidney stones to develop.

If you do feel like you are having a reaction to a drug, call your doctor for advice,” says Dr. Avallone. “Some drugs are crucial to your health and some, when stopped, must be tapered off to prevent rebound side effects.

“Don’t just decide on your own to stop taking a drug. Talk it over with your doctor first and come up with a plan you can live with.”

 

 


Mary Jo Blackwood, RN, MPH, is a contributing writer for UMiami Health News. Based in St. Louis, MO, and Colorado, she has written medical articles and webpages for consumer publications and major university health centers.